A Safety Assessment of Topical Calcineurin Inhibitors in the Treatment of Atopic Dermatitis

Mark Lebwohl, MD; Tara Gower, PhD

Disclosures

October 10, 2006

Introduction

Atopic dermatitis (AD) is a common chronic inflammatory skin condition that frequently develops in infancy or early childhood.[1] Epidemiologic studies have shown that AD affects between 10% and 20% of children and between 1% and 3% of adults.[2,3] In 85% of cases, the first signs and symptoms of AD appear before age 5 years.[4]

AD is characterized by episodic flares of pruritus, erythema, excoriation, and papulation that can be initiated by a variety of environmental and allergen triggers.[1,5] AD flares are classified as mild, moderate, or severe on the basis of the degree and severity of these common symptoms.[6] A severe flare, also referred to as a major flare, is characterized by severe pruritus, erythema, and excoriation, as well as by crusting and oozing in very severe cases. Patients with AD also appear to have an impaired skin-barrier function, which may lead to persistent xerosis and increased susceptibility to potential irritants, allergens, or infectious agents.[7] AD flares are a result of a cutaneous inflammatory response. More specifically, analysis of affected skin suggests that activated CD4-positive T cells play an important role in the pathogenesis of AD.[1,8]

Figure 1.

Typical presentation of atopic dermatitis.

AD management utilizes nonpharmacologic and pharmacologic approaches to achieve long-term control of eczema. The approach that is chosen depends on accurate assessment of the extent, severity, and chronicity of symptoms.[9,10] Frequently, patients need to use several nonpharmacologic and pharmacologic agents to manage their disease. Although good skin care forms the basis of any AD treatment regimen, many patients require pharmacologic treatment to manage their disease. In most cases, treatment of AD is primarily topical. In recent years, topical corticosteroids and topical calcineurin inhibitors (TCIs; tacrolimus ointment 0.03% and 0.1% [Protopic] and pimecrolimus cream 1% [Elidel]) have become mainstays in AD treatment.

However, the safety of topical corticosteroids and TCIs has been reevaluated. In October 2003, Pediatric Advisory Committee (PAC) meetings were conducted at the US Food and Drug Administration (FDA) to discuss the risk for hypothalamic-pituitary-adrenal (HPA) axis suppression in children with AD treated with topical corticosteroids and to debate the malignancy risk in children with AD treated with TCIs. As a result of this and subsequent meetings with regard to TCIs, the FDA added a boxed warning and a patient medication guide to TCI product labels in January 2006. These changes were made to inform healthcare providers and patients about the Committee's concern of a theoretical skin malignancy and lymphoma risk associated with long-term use of TCIs. However, the warning states that neither long-term safety nor a causal relationship has been established.[11,12] The purpose of this review is to discuss the use of TCIs in the treatment of AD, with a particular focus on their safety profile.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....